Case Reports

Would you be able to recognize the signs and symptoms of this particular drug overdose?

Author and Disclosure Information

These 2 cases offer insights to faster recognition of a common cause of drug overdose.


 

References

CASE 1

Two days after reviving her boyfriend with naloxone, a woman and her 30-year-old boyfriend presented to our family medicine clinic. They explained that he had injected heroin and shortly thereafter he stopped breathing and his lips turned blue. The patient’s girlfriend did not call emergency medical services (EMS) at the time because she was afraid of getting arrested due to past incarceration for possession of illegal drugs. Instead, she revived him with naloxone that she found in his bag.

Both the patient and his girlfriend were scared and surprised by his “terrible reaction,” as he had previously purchased heroin from the same dealer and used the same dose without similar effects. However, the patient did note that the drug he purchased this time had a bright white tinge, when normally the drug was light yellow.

On physical examination, the patient’s heart rate and blood pressure were normal. There were needle track marks on both forearms, elbows, and upper arms. A laboratory workup obtained during this visit revealed anemia and a normal basic metabolic panel. A hepatitis C virus antibody test was positive, and a hepatic function panel revealed elevated transaminase levels. Urine toxicology was positive for opioids and negative for other substances.

CASE 2

A 58-year-old man with a history of chronic hepatitis C, polysubstance abuse, and schizophrenia was transported to the emergency department by EMS after his family found him unresponsive in his bedroom. The patient had agonal breathing when EMS arrived, so they administered naloxone (4 mg intranasal and 4 mg intravenous). His breathing improved, but his mental status did not. He was still obtunded upon arrival in the emergency department and vomited 4 tan-colored patches. The patient was tachycardic (heart rate, 108 beats/min), hypertensive (blood pressure, 189/95 mm Hg), and had rapid shallow breathing (respiratory rate, 38 breaths/min). He was intubated for airway protection, at which time 2 more tan-colored patches were removed from his pharynx.

Laboratory evaluation revealed an acute kidney injury with a high anion metabolic acidosis. A hepatic function panel showed elevated transaminase levels. Plasma acetaminophen and salicylate levels were normal. A computed tomography head scan was normal. Urine toxicology was negative for opioids but was positive for cocaine and benzodiazepines.

THE DIAGNOSIS

Opioid overdose caused the acute respiratory depression in both cases. In Case 1, the patient unknowingly overdosed on heroin laced with fentanyl, known as China White, which likely caused the drug’s bright white tinge. In Case 2, the patient’s overdose was the result of oral ingestion of fentanyl patches. (Limited urine toxicology was negative for opiates because fentanyl is a fully synthetic opioid that shows up only with a specific or extended assay. More on this in a bit.)

DISCUSSION

The fatal drug overdose epidemic in the United States is growing. From 2000 to 2014, the mortality rate from drug overdose increased by 137%, including a 200% increase in the rate of overdose deaths related to opioids (ie, pain medications, heroin).1 Between 2013 and 2014, the age-adjusted mortality rate related to methadone, a synthetic opioid, remained unchanged; however, age-adjusted mortality rates related to natural and semisynthetic opioid pain medications, heroin, and synthetic opioids other than methadone (eg, fentanyl) increased by 9%, 26%, and 80%, respectively. In 2014, a sharp increase in overdose deaths related to synthetic opioids other than methadone coincided with law enforcement reports of increased availability of illegal fentanyl; however, the toxicology panel used by coroners and medical examiners at that time could not distinguish between illegal and prescription fentanyl.1

Continue to: Among 70,237 drug overdose deaths...

Next Article: